Duke Mathematical Journal

Comparable upper and lower bounds for boundary values of Neumann eigenfunctions and tight inclusion of eigenvalues

Alex H. Barnett, Andrew Hassell, and Melissa Tacy

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

For smooth bounded domains in Rn, we prove upper and lower L2 bounds on the boundary data of Neumann eigenfunctions, and we prove quasiorthogonality of this boundary data in a spectral window. The bounds are tight in the sense that both are independent of the eigenvalues; this is achieved by working with an appropriate norm for boundary functions, which includes a spectral weight, that is, a function of the boundary Laplacian. This spectral weight is chosen to cancel concentration at the boundary that can happen for whispering gallery-type eigenfunctions. These bounds are closely related to wave equation estimates due to Tataru. Using this, we bound the distance from an arbitrary Helmholtz parameter E>0 to the nearest Neumann eigenvalue in terms of boundary normal derivative data of a trial function u solving the Helmholtz equation (ΔE)u=0. This inclusion bound improves over previously known bounds by a factor of E5/6, analogously to a recently improved inclusion bound in the Dirichlet case due to the first two authors. Finally, we apply our theory to present an improved numerical implementation of the method of particular solutions for computation of Neumann eigenpairs on smooth planar domains. We show that the new inclusion bound improves the relative accuracy in a computed Neumann eigenvalue (around the 42000th) from nine to fourteen digits, with negligible extra numerical effort.

Article information

Source
Duke Math. J., Volume 167, Number 16 (2018), 3059-3114.

Dates
Received: 16 December 2015
Revised: 8 May 2018
First available in Project Euclid: 10 October 2018

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1539137164

Digital Object Identifier
doi:10.1215/00127094-2018-0031

Mathematical Reviews number (MathSciNet)
MR3870081

Zentralblatt MATH identifier
06985301

Subjects
Primary: 35J67: Boundary values of solutions to elliptic equations
Secondary: 35J05: Laplacian operator, reduced wave equation (Helmholtz equation), Poisson equation [See also 31Axx, 31Bxx] 58J50: Spectral problems; spectral geometry; scattering theory [See also 35Pxx] 65N25: Eigenvalue problems

Keywords
Neumann eigenfunctions eigenfunction estimates boundary values spectral weight quasiorthogonality inclusion bounds

Citation

Barnett, Alex H.; Hassell, Andrew; Tacy, Melissa. Comparable upper and lower bounds for boundary values of Neumann eigenfunctions and tight inclusion of eigenvalues. Duke Math. J. 167 (2018), no. 16, 3059--3114. doi:10.1215/00127094-2018-0031. https://projecteuclid.org/euclid.dmj/1539137164


Export citation

References

  • [1] E. Akhmetgaliyev, O. P. Bruno, and N. Nigam, A boundary integral algorithm for the Laplace Dirichlet-Neumann mixed eigenvalue problem, J. Comput. Phys. 298 (2015), 1–28.
  • [2] C. J. S. Alves and P. R. S. Antunes, The method of fundamental solutions applied to the calculation of eigenfrequencies and eigenmodes of 2D simply connected shapes, Computers, Materials & Continua 2 (2005), no. 4, 251–265.
  • [3] C. Bardos, G. Lebeau, and J. Rauch, Sharp sufficient conditions for the observation, control, and stabilization of waves from the boundary, SIAM J. Control Optim. 30 (1992), 1024–1065.
  • [4] A. H. Barnett, Asymptotic rate of quantum ergodicity in chaotic Euclidean billiards, Comm. Pure Appl. Math. 59 (2006), 1457–1488.
  • [5] A. H. Barnett, Perturbative analysis of the method of particular solutions for improved inclusion of high-lying Dirichlet eigenvalues, SIAM J. Numer. Anal. 47 (2009), 1952–1970.
  • [6] A. H. Barnett and T. Betcke, Stability and convergence of the method of fundamental solutions for Helmholtz problems on analytic domains, J. Comput. Phys. 227 (2008), 7003–7026.
  • [7] A. H. Barnett and A. Hassell, Boundary quasi-orthogonality and sharp inclusion bounds for large Dirichlet eigenvalues, SIAM J. Numer. Anal. 49 (2011), 1046–1063.
  • [8] A. H. Barnett and A. Hassell, Fast computation of high-frequency Dirichlet eigenmodes via the spectral flow of the interior Neumann-to-Dirichlet map, Comm. Pure Appl. Math. 67 (2014), 351–407.
  • [9] T. Betcke, A GSVD formulation of a domain decomposition method for planar eigenvalue problems, IMA J. Numer. Anal. 27 (2007), 451–478.
  • [10] T. Betcke, The generalized singular value decomposition and the method of particular solutions, SIAM J. Sci. Comput. 30 (2008), 1278–1295.
  • [11] T. Betcke and L. N. Trefethen, Reviving the method of particular solutions, SIAM Rev. 47 (2005), 469–491.
  • [12] M. D. Blair, $L^{q}$ bounds on restrictions of spectral clusters to submanifolds for low regularity metrics, Anal. PDE 6 (2013), 1263–1288.
  • [13] M. D. Blair, H. F. Smith, and C. D. Sogge, On Strichartz estimates for Schrödinger operators in compact manifolds with boundary, Proc. Amer. Math. Soc. 136 (2008), 247–256.
  • [14] M. D. Blair, H. F. Smith, and C. D. Sogge, Strichartz estimates for the wave equation on manifolds with boundary, Ann. Inst. H. Poincaré Anal. Non Linéaire 26 (2009), 1817–1829.
  • [15] A. Bogomolny, Fundamental solutions method for elliptic boundary value problems, SIAM J. Numer. Anal. 22 (1985), 644–669.
  • [16] N. Burq, Quantum ergodicity of boundary values of eigenfunctions: A control theory approach, Canad. Math. Bull. 48 (2005), 3–15.
  • [17] N. Burq, P. Gérard, and N. Tzvetkov, Restrictions of the Laplace-Beltrami eigenfunctions to submanifolds, Duke Math. J. 138 (2007), 445–486.
  • [18] H. Christianson, A. Hassell, and J. A. Toth, Exterior mass estimates and $L^{2}$-restriction bounds for Neumann data along hypersurfaces, Int. Math. Res. Not. IMRN 2015, no. 6, 1638–1665.
  • [19] D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, 2nd ed., Appl. Math. Sci. 93, Springer, Berlin, 1998.
  • [20] K. Datchev, Quantitative limiting absorption principle in the semiclassical limit, Geom. Funct. Anal. 24 (2014), 740–747.
  • [21] P. J. Davis, “On the numerical integration of periodic analytic functions” in On Numerical Approximation (Madison, Wis., 1958), Math. Res. Center 1, Univ. of Wisconsin Press, Madison, Wis., 1959, 45–59.
  • [22] M. Dimassi and J. Sjöstrand, Spectral Asymptotics in the Semi-Classical Limit, London Math. Soc. Lecture Note Ser. 268, Cambridge Univ. Press, Cambridge, 1999.
  • [23] M. Durán, M. Miguez, and J.-C. Nédélec, Numerical stability in the calculation of eigenfrequencies using integral equations, J. Comput. Appl. Math 130 (2001), 323–336.
  • [24] R. Ennenbach, The inclusion of free membrane eigenvalues, Numer. Math. 70 (1995), 33–44.
  • [25] L. C. Evans, Partial Differential Equations, Grad. Stud. Math. 19, Amer. Math. Soc., Providence, 1998.
  • [26] L. Fox, P. Henrici, and C. Moler, Approximations and bounds for eigenvalues of elliptic operators, SIAM J. Numer. Anal. 4 (1967), 89–102.
  • [27] J. Galkowski, The $L^{2}$ behavior of eigenfunctions near the glancing set, Comm. Partial Differential Equations 41 (2016), 1619–1648.
  • [28] P. Gérard and É. Leichtnam, Ergodic properties of eigenfunctions for the Dirichlet problem, Duke Math. J. 71 (1993), 559–607.
  • [29] D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, reprint of the 1998 edition, Classics Math., Springer, Berlin, 2001.
  • [30] Z. Gimbutas and L. Greengard, FMMLIB2D, Fortran libraries for fast multipole method in two dimensions, http://www.cims.nyu.edu/cmcl/fmm2dlib/fmm2dlib.html (accessed 16 August 2018).
  • [31] G. H. Golub and C. F. Van Loan, Matrix Computations, 3rd ed., Johns Hopkins Stud. Math. Sci., Johns Hopkins Univ. Press, Baltimore, 1996.
  • [32] D. S. Grebenkov and B.-T. Nguyen, Geometrical structure of Laplace eigenfunctions, SIAM Rev. 53 (2013), 601–667.
  • [33] X. Han, A. Hassell, H. Hezari, and S. Zelditch, Completeness of boundary traces of eigenfunctions, Proc. Lond. Math. Soc. (3) 111 (2015), 749–773.
  • [34] A. Hassell and M. Tacy, Semiclassical $L^{p}$ estimates of quasimodes on curved hypersurfaces, J. Geom. Anal. 22 (2012), 74–89.
  • [35] A. Hassell and T. Tao, Upper and lower bounds for normal derivatives of Dirichlet eigenfunctions, Math. Res. Lett. 9 (2002), 289–305. Erratum, Math. Res. Lett. 17 (2010), 793–794.
  • [36] A. Hassell and S. Zelditch, Quantum ergodicity of boundary values of eigenfunctions, Comm. Math. Phys. 248 (2004), 119–168.
  • [37] J. Helsing and A. Karlsson, An explicit kernel-split panel-based Nyström scheme for integral equations on axially symmetric surfaces, J. Comput. Phys. 272 (2014), 686–703.
  • [38] T. Kato, Growth properties of solutions of the reduced wave equation with a variable coefficient, Comm. Pure Appl. Math. 12 (1959), 403–425.
  • [39] H. Koch, D. Tataru, and M. Zworski, Semiclassical $L^{p}$ estimates, Ann. Henri Poincaré 8 (2007), 885–916.
  • [40] J. R. Kuttler and V. G. Sigillito, Bounding eigenvalues of elliptic operators, SIAM J. Math. Anal. 9 (1978), 768–778.
  • [41] J. R. Kuttler and V. G. Sigillito, Eigenvalues of the Laplacian in two dimensions, SIAM Rev. 26 (1984), 163–193.
  • [42] C. B. Moler and L. E. Payne, Bounds for eigenvalues and eigenvectors of symmetric operators, SIAM J. Numer. Anal. 5 (1968), 64–70.
  • [43] H. F. Smith and C. D. Sogge, On the critical semilinear wave equation outside convex obstacles, J. Amer. Math. Soc. 8 (1995), 879–916.
  • [44] H. F. Smith and C. D. Sogge, On the $L^{p}$ norm of spectral clusters for compact manifolds with boundary, Acta Math. 198 (2007), 107–153.
  • [45] C. D. Sogge, Concerning the $L^{p}$ norm of spectral clusters for second-order elliptic operators on compact manifolds, J. Funct. Anal. 77 (1988), 123–138.
  • [46] C. D. Sogge, Fourier Integrals in Classical Analysis, Cambridge Tracts in Math. 105, Cambridge Univ. Press, Cambridge, 1993.
  • [47] C. D. Sogge, Hangzhou Lectures on Eigenfunctions of the Laplacian, Ann. of Math. Stud. 188, Princeton Univ. Press, Princeton, 2014.
  • [48] C. D. Sogge, Problems related to the concentration of eigenfunctions, Journées EDP 2015, Exp. no. 9.
  • [49] C. D. Sogge and S. Zelditch, Riemannian manifolds with maximal eigenfunction growth, Duke Math. J. 114 (2002), 387–437.
  • [50] C. D. Sogge and S. Zelditch, Sup norms of Cauchy data of eigenfunctions on manifolds with concave boundary, Comm. Partial Differential Equations 42 (2017), 1249–1289.
  • [51] M. Tacy, Semiclassical $L^{p}$ estimates of quasimodes on submanifolds, Comm. Partial Differential Equations 35 (2010), 1538–1562.
  • [52] M. Tacy, The quantization of normal velocity does not concentrate on hypersurfaces, Comm. Partial Differential Equations 42 (2017), 1749–1780.
  • [53] D. Tataru, On the regularity of boundary traces for the wave equation, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 26 (1998), 185–206.
  • [54] D. Tataru, “The wave equation with Neuman controls: On Lions’s ${F}$ space” in Control and Estimation of Distributed Parameter Systems, Internat. Ser. Numer. Math. 126, Birkhäuser, Basel, 1998, 279–285.
  • [55] M. E. Taylor, Partial Differential Equations: Basic Theory, Texts Appl. Math. 23, Springer, New York, 1996.
  • [56] J. A. Toth and S. Zelditch, Quantum ergodic restriction theorems, I: Interior hypersurfaces in domains with ergodic billiards, Ann. Henri Poincaré 13 (2012), 599–670.
  • [57] J. A. Toth and S. Zelditch, Quantum ergodic restriction theorems: Manifolds without boundary, Geom. Funct. Anal. 23 (2013), 715–775.
  • [58] G. Unger, Analysis of boundary element methods for Laplacian eigenvalue problems, Monographic Series TU Graz 6, Technischen Universität Graz, Graz, 2009.
  • [59] E. Vergini and M. Saraceno, Calculation by scaling of highly excited states of billiards, Phys. Rev. E 52 (1995), no. 3, 2204–2207.
  • [60] S. Zelditch, “Local and global analysis of eigenfunctions on Riemannian manifolds” in Handbook of Geometric Analysis, No. 1, Adv. Lect. Math. (ALM) 7, Int. Press, Somerville, Mass., 2008, 545–658.
  • [61] L. Zhao and A. H. Barnett, Robust and efficient solution of the drum problem via Nyström approximation of the Fredholm determinant, SIAM J. Numer. Anal. 53 (2015), 1984–2007.
  • [62] M. Zworski, Semiclassical Analysis, Grad. Stud. Math. 138, Amer. Math. Soc., Providence, 2012.